The Annals of Applied Probability

Optimal Hoeffding bounds for discrete reversible Markov chains

Carlos A. León and François Perron

Full-text: Open access


We build optimal exponential bounds for the probabilities of large deviations of sums ∑k=1nf(Xk) where (Xk) is a finite reversible Markov chain and f is an arbitrary bounded function. These bounds depend only on the stationary mean ${\mathbb {E}}_{\pi}f,$ the end-points of the support of f, the sample size n and the second largest eigenvalue λ of the transition matrix.

Article information

Ann. Appl. Probab., Volume 14, Number 2 (2004), 958-970.

First available in Project Euclid: 23 April 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 65C05: Monte Carlo methods

Large deviations Markov chains Chernoff bounds Perron–Frobenius eigenvalue


A. León, Carlos; Perron, François. Optimal Hoeffding bounds for discrete reversible Markov chains. Ann. Appl. Probab. 14 (2004), no. 2, 958--970. doi:10.1214/105051604000000170.

Export citation


  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • Dinwoodie, I. H. (1995). A probability inequality for the occupation measure of a reversible Markov chain. Ann. Appl. Probab. 5 37--43.
  • Gillman, D. (1993). A Chernoff bound for random walks on expander graphs. In Proc. of the 34th Symposium on Foundations of Computer Science. IEEE Comp. Soc. Press, Palo Alto, CA.
  • Green, P. and Han, X.-L. (1992). Metropolis methods, Gaussian proposals and antithetic variables. Lecture Notes in Statist. 74 142--164. Springer, Berlin.
  • Hoeffding, W. (1963). Probability inequalities for sums of bounded random variables. J. Amer. Statist. Assoc. 58 13--30.
  • Lézaud, P. (1998). Chernoff-type bound for finite Markov chains. Ann. Appl. Probab. 8 849--867.
  • Marshall, A. W. and Olkin, I. (1979). Inequalities: Theory of Majorization and Its Application. Academic Press, New York.
  • Metropolis, N., Rosenbluth, A. W., Rosenbluth, M. N., Teller, A. H. and Teller, E. (1953). Equations of state calculations by fast computing machines. J. Chem. Phys. 21 1087--1092.
  • Peskun, P. H. (1973). Optimum Monte Carlo sampling using Markov chains. Biometrika 60 607--612.
  • Smith, A. F. M. and Roberts, G. O. (1993). Bayesian computations via the Gibbs sampler and related Markov chain Monte Carlo. J. R. Stat. Soc. Ser. B Stat. Methodol. 55 3--23.